Ohio, 2002

Heavy Snow in Ohio, December 24 to 25, 2002

December 24 to 25, 2002 · NWS CLE · 24 events in 24 counties and zones

An area of low pressure developed along the Gulf Coast early on December 24th and then moved rapidly northeast. This low moved across eastern Ohio and western Pennsylvania during the morning hours of the 25th.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure developed along the Gulf Coast early on December 24th and then moved rapidly northeast. This low moved across eastern Ohio and western Pennsylvania during the morning hours of the 25th. Snow developed well north of the low and spread into northern Ohio during the evening of the 24th. The snow intensified during the early morning hours and again in the afternoon. The snow finally tapered off from west to east during the evening of the 25th. Heavy snow fell in northern Ohio along and north of U.S. Highway 30. Generally, 6 to 10 inches of snow fell in this area with a maximum of 11.2 inches of snow recorded at Cleveland Hopkins International Airport. Snow totals at other locations include: 7.1 inches at Toledo Express Airport; 5.8 inches at Mansfield Lahm Airport; 5.2 inches at the Akron-Canton Regional Airport and 5.5 inches at the Youngstown-Warren Regional Airport. Northwest winds increased to 15 to 25 mph during the storm and caused considerable blowing and drifting with whiteout conditions at times. Travel was severely hampered by this storm and dozens of accidents occurred as a result of the treacherous driving conditions caused by the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 24, 3:30 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 24, 3:30 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
330 PM EST TUE DEC 24 2002

INGREDIENTS HAVE FALLEN INTO PLACE FOR A HEAVY SNOW EVENT IN
NORTHERN OHIO AND NW PA FOR CHRISTMAS EVE AND DAY. AREA RADAR MOSAIC
SHOWS THE LEADING EDGE OF THE SNOW RADIPLY EXPANDING ACROSS INDIANA
ATTM AND ALSO SPREADING INTO SW OHIO.  SFC PRESSURES ARE FALLING
RAPIDLY IN ADVANCE OF THE SFC LOW ACR KY IN AND SW OH ATTM. AFTN SFC
SNOW OBS SHOW IN EXCESS OF 10 IN MO FROM THIS STORM.

THE ETA AND GFS ( OLD NAME AVN) HAVE CONVERGED ON THE SOLUTION THAT
HAS BEEN OFFERED BY THE ETA FROM YESTERDAY WITH A STRONGER SFC LOW
FCST TO MOVE INTO THE OHIO VALLEY BEFORE AN INTENSE COASTAL STORM
TAKES OVER ON CHRISTMAS DAY. MODELS SHOW INTENSE UPPER LEVEL
DIVERGENCE ACR THE RGN TNGT AND EARLY WED WITH A STG DEFORMATION
ZONE AS WELL. MODEL QPF FCST ARE SIMILIAR WITH 0.6 TO 1.0 OF LIQUID
EQUIVALENT ACR THE CWA. ENSEMBLE OUTPUT SHOW ABOUT 4 TO 8 OF SNOW
OVER THE RGN. THE 12Z 12 KM ETA PCPN TYPE OUTPUT FROM COMET WEB SITE
SHOWS SOME MIXED PCPN IN THE ERN THIRD OF THE CWA.  THE 12Z RUNS
WERE COLDER FOR THE BOTH THE ETA AND GFS. Q-VECTOR CONVERGENCE
REMAINS LARGE FROM 800 MB THROUGH 600MB WITH THIS EVENT.

THE PCPN WILL BE ALL SNOW ACR THE NW THIRD OF THE CWA BUT SOME WARM
AIR MAY ADV INTO THE ERN COUNTIES AFTER MIDNGT AND CHANGE THE SNOW
TO SLEET AND/OR FREEZING RAIN. THIS IS MOST LIKELY FROM KNOX COUNTY
TO STARK COUNTY. THIS WILL LESSON SNOW ACCUMULATIONS BUT ADD A LAYER
OF GLAZE.  SYNOPTIC SNOW WL DIMINISH AROUND NOON BUT LAKE EFFECT AND
LAKE ENHANCED WILL PERSIST CHRISTMAS AFTERNOON AND NGT ESPECIALLY E
OF CLE IN THE USUAL SNOW BELTS.  MODELS SHOW ONLY SLOW DRYING AND
LOWER OF TEMPERATURE INVERSION SO LES WILL PERSIST AT LEAST UNTIL
MIDNGT CHRISTMAS NGT. TOTAL SNOWFALL ACCUMULATIONS WILL RANGE FROM 4
TO 8 IN THE NW TO 3 TO 7 IN THE SE ZONES(ALONG WITH PL AND ZR) TO 11
TO 17 INCHES FROM GEAUGA COUNTY EAST INTO NW PA.

.CLE...
OH...WINTER STORM WARNING TONIGHT AND CHRISTMAS FOR ZONES
OHZ003...OHZ006>014...OHZ017>023...OHZ027>033...OHZ036>038...OHZ047..
.OHZ089.

PA...WINTER STORM WATCH FOR TONIGHT AND CHRISTMAS FOR ZONES
PAZ001>003.

LAPLANTE
Hazardous weather outlook, Dec 24, 5:54 AM EST, 15 hours 6 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-241400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
554 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

NO WEATHER HAZARDS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

A STORM SYSTEM APPROACHING THE REGION WILL BRING SNOW TO THE AREA
TONIGHT AND WEDNESDAY. SIGNIFICANT SNOW ACCUMULATIONS OF 5 TO 8
INCHES ARE POSSIBLE. WINDS OF 15 TO 25 MPH COULD CAUSE SIGNIFICANT
BLOWING AND DRIFTING OF THE SNOW.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW REPORTS TONIGHT AND
WEDNESDAY TO THE NATIONAL WEATHER SERVICE.  SPOTTER ACTIVATION WILL
NOT BE NEEDED.

LOMBARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 heavy snow. Local standard time, as filed.

Heavy Snow, Ashland

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Ashland forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Heavy Snow, Ashtabula

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Ashtabula forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Heavy Snow, Crawford

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Crawford forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
40.851, -82.920 (the zone’s center; the record gives no point)

Heavy Snow, Cuyahoga

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$350,000
Reported by
TRAINED SPOTTER
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Heavy Snow, Erie

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Erie forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Heavy Snow, Geauga

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Geauga forecast zone
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Heavy Snow, Hancock

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Hancock forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

Heavy Snow, Huron

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Huron forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.146, -82.598 (the zone’s center; the record gives no point)

Heavy Snow, Lake

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Lake forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Heavy Snow, Lorain

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Lorain forecast zone
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Heavy Snow, Lucas

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Lucas forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

Heavy Snow, Mahoning

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Mahoning forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

Heavy Snow, Medina

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Medina forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Heavy Snow, Ottawa

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Ottawa forecast zone
Property damage
$120,000
Reported by
TRAINED SPOTTER
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

Heavy Snow, Portage

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Portage forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

Heavy Snow, Richland

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Richland forecast zone
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

Heavy Snow, Sandusky

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Sandusky forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.357, -83.144 (the zone’s center; the record gives no point)

Heavy Snow, Seneca

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Seneca forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.124, -83.128 (the zone’s center; the record gives no point)

Heavy Snow, Stark

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Stark forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Heavy Snow, Summit

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Summit forecast zone
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
41.126, -81.532 (the zone’s center; the record gives no point)

Heavy Snow, Trumbull

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Trumbull forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Wayne forecast zone
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

Heavy Snow, Wood

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Wood forecast zone
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
41.362, -83.623 (the zone’s center; the record gives no point)

Heavy Snow, Wyandot

When
December 24, 9:00 PM EST to December 25, 10:00 PM EST
Where
Wyandot forecast zone
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
40.842, -83.304 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325754, 5325755, 5325756, 5325757, 5325758, 5325759, 5325760, 5325761, 5325762, 5325763, 5325764, 5325765, 5325766, 5325767, 5325768, 5325866, 5325867, 5325868, 5325869, 5325870, 5325871, 5325872, 5325873, 5325874.